Fatality from hepatitis A in a child taking valproate.

Published

Journal Article

We report an 8-year-old boy with complex partial seizures due to congenital stroke, treated with valproate for more than 3 years (the last 2 years were on monotherapy) with no complications during that period except for transient thrombocytopenia. His sister had uncomplicated hepatitis A. One month later, the patient became jaundiced, went into fulminant hepatic failure, and quickly became encephalopathic despite discontinuation of valproate, aggressive supportive therapy, and treatment with carmitine. He then died. He had positive hepatitis A IgM; other causes for acute hepatitis were ruled out. Liver pathology revealed distended hepatocytes with cholestasis and microvesicular changes. We could find in the literature two other articles on four cases who developed liver failure with hepatitis A while on valproate. All those cases, however, recovered. In our patient a usually benign disease became deadly, probably because of the concomitant use of a hepatotoxic medication. Immunizing, with hepatitis A vaccine, all children on valproate therapy who are living in, or traveling to, endemic areas should be considered and is probably advisable.

Full Text

Duke Authors

Cited Authors

  • Fayad, M; Choueiri, R; Mikati, M

Published Date

  • February 2000

Published In

Volume / Issue

  • 15 / 2

Start / End Page

  • 135 - 136

PubMed ID

  • 10695901

Pubmed Central ID

  • 10695901

International Standard Serial Number (ISSN)

  • 0883-0738

Digital Object Identifier (DOI)

  • 10.1177/088307380001500215

Language

  • eng

Conference Location

  • United States